Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Midland/Odessa, TX

April 12, 1999Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 12, 1999, 8:40 PM CDT for Brewster County, Texas. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 1999, 8:40 PM CDT (01:40 UTC)
Expired
Apr 12, 1999, 10:30 PM CDT
In force
110 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1999-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1999-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 130142
FFWMAF
TXC043-130330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
840 PM CDT MON APR 12 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BREWSTER COUNTY IN WESTERN TEXAS

* UNTIL 1030 PM CDT

* AT 835 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
  CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED OVER
  SOUTHERN PORTIONS OF BIG BEND NATIONAL PARK... MOVING EAST AT 25
  MPH.

* EXCESSIVE RAINFALL AT THE RATE OF 1 TO 2 INCHES PER HOUR WILL
  PRODUCE FLOODING ACROSS SOUTHERN PORTIONS OF BIG BEND NATIONAL
  PARK THROUGH 1030 PM CDT.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 2:00 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Apr 12, 2:00 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
200 PM CDT MON APR 12 1999

MODELS HAVING DIFFICULTY HANDLING THE TIMING AND TRACK OF THE UPPER
LOW PRESENTLY ALONG THE SRN CA COAST...AS USUAL. ETA CONTINUES TO
BRING THE SYSTEM INLAND AND ACROSS THE SWRN STATES MUCH TOO
QUICKLY. THE 12Z AVN HAS NOW SPED THINGS UP OVER THE 00Z RUN...AND I
DONT LIKE THE LOOK OF THIS...EITHER. I PREFER THE SLOWER NGM...
WHICH WOULD NOT BRING THE SYSTEM INTO THE MAF CWA UNTIL SOMETIME
WEDNESDAY. NGM AND AVN MOS GUIDANCE HAVE BEEN ALL OVER THE PLACE
WITH THEIR POPS DURING THE PAST FEW RUNS...AND THESE NUMBERS NEED TO
BE SCRUTINIZED WITH CARE. 12Z MODEL POPS NOW MUCH...MUCH LOWER THAN
THEIR 00Z COUNTERPARTS. WOULD NOT BE SURPRISED TO SEE THE MODELS
FLIP FLOP ON THE VALUES AGAIN WITH THE 00Z RUN TONIGHT.

LOOKS TO ME LIKE THE BEST CHANCE FOR CONVECTION THIS AFTERNOON
AND TONIGHT WILL BE ACROSS THE MOUNTAIN ZONES. THESE STORMS WILL
LIKELY DRIFT INTO THE PLAINS...BUT I AM NOT TOO EXCITED ABOUT THE
INSTABILITY IN THESE AREAS. MODIFYING THE 12Z MAF SOUNDING TO REFLECT
CURRENT TRENDS...MEAN PARCEL LIS ONLY TOP OUT AROUND -1 WITH
RELATIVELY LOW CAPE VALUES...AND QUITE A BIT OF CIN TO OVERCOME.
WOULD NOT BE SURPRISED TO SEE SHOWERS AND TSTMS OVER THE PERMIAN
BASIN TONIGHT...BUT I BELIEVE THE THREAT OF SVR SHOULD BE DOWNPLAYED.
THE ONLY AREA THAT I AM CONCERNED ABOUT THIS EVENING IS IN THE AREAS
IMMEDIATELY ADJACENT TO THE SW MOUNTAIN ZONES...AND IN THE SE AROUND
TERRELL COUNTY. LOW LEVEL MOISTURE IS MUCH MORE ABUNDANT DOWN THERE.
AFTERNOON/EARLY EVENING MEAN PARCEL LIS SHOULD TOP OUT IN THE -3 TO
-5 RANGE...WITH CAPE VALUES APPROACHING 2000 J/KG. WILL MENTION SOME
STORMS POSSIBLY SEVERE IN THESE AREAS TONIGHT.

LOW LEVEL MOISTURE SHOULD CONTINUE TO INCREASE E OF THE MOUNTAINS
TONIGHT...AS SELY LOW LEVEL FLOW CONTINUES. FEEL THAT THIS MOISTURE
INCREASE WILL LEND TO MUCH BETTER CHANCES FOR CONVECTION TUESDAY AND
TUESDAY NIGHT. I THINK THAT THE MOST SIGNIFICANT THREAT FOR SEVERE
WEATHER WILL BE LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT. STRONG
SLY LOW LEVEL JET SETS UP OVR W TX WITH SFC BOUNDARY/DRYLINE
PUNCHING IN FROM THE WEST LATE IN THE DAY. WITH UPPER LOW
APPROACHING...THERE SHOULD BE FAVORABLE UPPER LEVEL DIFLUENCE IN
PLACE. LOOKS LIKE A GOOD POTENTIAL FOR MULTICELL SVR STORMS.

LOOKING AHEAD INTO WEDNESDAY...UPPER LOW SHOULD PASS ACROSS
THE AREA DURING THE DAY W GUSTY WLY WINDS BEHIND THE WEAK PAC FRONT.
TEMPS SHOULD BE JUST A BIT COOLER WITH PERHAPS A FEW LINGERING
SHOWERS E OF THE MTNS DURING THE EARLY PART OF THE DAY.

PRELIM TEMPS/POPS...
MAF 054/079/052/073 3352
CNM 050/078/048/072 3342
MRF 044/076/043/068 3231
P07 058/081/055/075 3352

DJK

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster63 min
Apr 12, 7:33 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward62 min
Apr 12, 8:36 PM CDTSevere Thunderstorm WarningMAFBrewster49 min
Apr 12, 9:21 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis64 min
Apr 12, 10:44 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves61 min
Apr 13, 1:04 AM CDTSevere Thunderstorm WarningMAFGaines61 min
Apr 13, 3:21 PM CDTSevere Thunderstorm WarningMAFGaines24 min
Apr 13, 3:59 PM CDTTornado WarningMAFDawson, Gaines31 min
Apr 13, 4:54 PM CDTSevere Thunderstorm WarningMAFUpton36 min
Apr 13, 5:08 PM CDTSevere Thunderstorm WarningMAFMartin, Midland37 min
Apr 13, 5:31 PM CDTTornado WarningMAFMidland29 min
Apr 13, 5:35 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson30 min
Apr 13, 5:58 PM CDTTornado WarningMAFGlasscock, Howard, Martin32 min
Apr 13, 5:58 PM CDTTornado WarningMAFMidland32 min
Apr 13, 6:02 PM CDTSevere Thunderstorm WarningMAFBorden63 min
Apr 13, 6:15 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin30 min
Apr 13, 6:16 PM CDTFlash Flood WarningMAFGlasscock, Midland2 hr
Apr 13, 6:16 PM CDTTornado WarningMAFReagan29 min
Apr 13, 6:30 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard45 min
Apr 13, 6:45 PM CDTTornado WarningMAFBorden, Scurry50 min

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.